Do i need T3??

I was diagnosed as underactive 9 years, only sign that made me go to see a doctor was i was falling asleep early evening..

Started the levo and that stopped, iv never had no hypo symptoms, no weight gain (always been slim not underweight). No insomnia no dry skin, no nothing!

October of last year my tsh went high and my ft4 also was slightly over range which it always is slightly over range anyway..

Started with bad anxiety over xmas when i started the new teva brand went through anxiety hell over xmas,..

Was referred to an endo who is now slowly increasing the levo after i stopped taking it for 3 weeks...

He says if my tsh doesnt start coming down then i may have a conversion problem and need t3.. im not sure about that, as why now??.. should my doctor have increased my dose at the time? She lowered it to 75mcg because of the ft4 being slightly over range.. has this all happened because of this??

Last edited by
Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

7 Replies

oldestnewest
  • Do you know, there are over 300 known symptoms of low thyroid, I'm pretty sure you'll have some of them - probably things you would never associate with thyroid. It's not all about putting on weight and getting depressed.

    If you have a conversion problem, continuing to increase your T4 is not the answer. But, neither is stopping your T4 altogether. And this highlights the dangers of not testing the FT3. Because, if you don't test both the FT4 and FT3 at the same time, you never have any idea who well you're converting. But, if you need your FT4 to be slightly over-range at all times, then your conversion probably isn't brilliant.

    Why now? Have you had a virus recently? Are you eating less? Have you developed nutritional deficiencies? In other words : who knows? These things happen. And, you'll probably never get to the bottom of it. But, at least you have an endo that knows some people don't convert well. Not many of them do!

  • Hi greygoose... sorry iv not explained properly about the ft4.. it has always been slightly over range im not saying i need it to be, its just always been that way...

    No not been ill or anything not sure about vitamins and stuff as never took them, i never like to take anything that i dont need i wont even take pain killers ill just sweat it out, i believe thats why i am so healthy and fit because my immune system has learnt to deal with any ailment itself without meds..

    Only change i can possibly think of is i was drinking alcohol regular say a bottle of wine every night for about a year on and off which i have now stopped!!..

    I just wish i knew about ft3 years ago!!

    Yes endo seems to be on the ball.. thank god

  • I don't think that stopping drinking wine would have any effect on your conversion. :)

  • Haha i know that, i thought maybe the tsh went up because of too much alcohol maybe..

  • Usually if your t4 is high your tsh is low whether you are converting or not. That's how a lot of us end up on levo and feel awful even though our t4 and tsh results may look fine.

    Is your endo testing your t3? I don't understand if they think you have a conversion problem why they're not testing it.

    I do not know a lot about pituitary issues but I hope someone more knowledgeable than me will come along and confirm if this is what a pituitary problem looks like.

    It is not unreasonable to raise levo if your tsh is still high, that sounds like a normal way to adjust your dose. When it then became obvious that your tsh wasn't falling but t4 was rising you were referred to an endo, which is also sensible. I don't understand why your levo was stopped (test results would be helpful) unless your t4 really was through the roof.

    I wouldn't say you've been mismanaged any worse than anyone else here but whenever someone has a thyroid problem which is not addressed w levo alone it may become obvious that a lot of doctors are out of their depth, including a lot of endos.

    How was your experience w your endo otherwise? It sounds like he is looking seriously at what is wrong, but Idk why your tsh would be high if you need some t3 and your t4 is already high.

  • Hi puncture...

    Let me explain a bit more..

    Hypo for 9 years on levo 9 years no problems no symptoms...

    In january 2017 My tsh was at 8.1 range (0.27-4.5) and ft4 at 24.4 range(11.23) doctor confused so reduced from 100mcg to 75mcg..

    I only went to docs for thyroid check blood test because of the anxiety attacks and the fact i knew the brand of levo had been changed which i held responsible for everything anyway took the 75mcg for 4 weeks but was still having herrendous anxiety felt like i was going crazy literally amongst other things like no appetite bowels problems sickness...

    So thought it was the teva new formula levo as felt weird from first starting them so stopped the levo altogether for 3 weeks silly of me i know!! But it was so herrendous i didnt know what to blame or what else go do! Felt great for them 3 weeks!.. then that is when my tsh shot up to over 100 and the ft4 went down to 5.7, (ranges above) so then was referred to an endo who weened me back on levo but back on my old brand of actavis said i may be sensitive to teva.. been on 50mcg 6 weeks and my tsh was still over 100 but the ft4 has risen to 14.6!.. he now wants me to take 75mcg for another 6 weeks to see if the tsh starts falling..

    Anxiety is still lingering but alot better no other symptoms..

    Im just wondering if when my tsh and ft4 was high at the same time if my doctor should have just increased from 100 to 125 and changed the brand of levo back to actavis and maybe i would not be in this predicument?...

  • Thanks. I can't see how the brand of levo would be responsible for your tsh and t4 both being high. I think the brand change was a coincidence.

    When people are sensitive to a brand of levo they might have symptoms that are a bit like a food allergy: rash, nausea, wheezing etc. I have never heard of a sensitivity being expressed as tsh and t4 being high. It doesn't really make sense because if you were just sensitive to the actual hormone your tsh would fall.

    This doesn't sound like it's related to your meds. It could be something a bit more involved than your usual hypothyroidism. This flow chart is kind of involved (and my not apply to you) but shows the process of differentiating a pituitary tumour from hormone resistance: questdiagnostics.com/hcp/in... I'm not saying you have either, I'm only using the link to illustrate that this is not a usual hypo/hyper issue and it may require more nuanced diagnostics.

You may also like...